Alert archive / Nebraska / Winter Storm Warnings in 2018

Winter Storm Warning 6, NWS North Platte, NE

October 9, 2018Cherry County, Nebraska

NWS North Platte, NE issued this winter storm warning at Oct 9, 2018, 11:13 AM MDT for Cherry County, Nebraska. It took effect at Oct 9, 2018, 3:00 PM MDT. It was in force for 17 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 9, 2018, 11:13 AM MDT (17:13 UTC)
In effect from
Oct 9, 2018, 3:00 PM MDT
Expired
Oct 10, 2018, 8:00 AM MDT
In force
17 hr
Issued by
NWS North Platte, NE

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 7:25 AM MDTSNOW 431 S Valentine, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.2 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
571 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WWUS43 KLBF 091713
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
1213 PM CDT Tue Oct 9 2018

...SNOW AND FREEZING TEMPERATURES LATE THIS AFTERNOON INTO
TONIGHT...

NEZ005-094-100115-
/O.UPG.KLBF.WW.Y.0012.181009T2100Z-181010T1400Z/
/O.NEW.KLBF.WS.W.0006.181009T2100Z-181010T1400Z/
Eastern Cherry-Western Cherry-
Including the cities of Valentine, Cody, Eli, Merriman, 
and Kilgore
1213 PM CDT Tue Oct 9 2018 /1113 AM MDT Tue Oct 9 2018/

...WINTER STORM WARNING IN EFFECT FROM 4 PM CDT /3 PM MDT/ THIS
AFTERNOON TO 9 AM CDT /8 AM MDT/ WEDNESDAY...

* WHAT...Snow, possibly heavy at times. Total snow accumulations
  of 4 to 6 inches.

* WHERE...Eastern Cherry and Western Cherry Counties.

* WHEN...From 4 PM CDT /3 PM MDT/ this afternoon to 9 AM CDT /8 
  AM MDT/ Wednesday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Expect significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible. The latest
road conditions for the state you are calling from can be
obtained by calling 5 1 1.

&&

$$

NEZ009-026-037-056>059-069-070-100115-
/O.EXA.KLBF.WW.Y.0012.181009T2100Z-181010T1400Z/
Rock-Blaine-Logan-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-
Including the cities of Bassett, Rose, Dunning, Purdum, Brewster,
Stapleton, Chappell, Big Springs, Ogallala, Paxton, Grant, 
North Platte, Champion, Enders, Imperial, Wauneta, 
and Hayes Center
1213 PM CDT Tue Oct 9 2018 /1113 AM MDT Tue Oct 9 2018/

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM CDT /3 PM MDT/
THIS AFTERNOON TO 9 AM CDT /8 AM MDT/ WEDNESDAY...

* WHAT...Snow, possibly heavy at times. Total snow accumulations 
  of 2 to 4 inches, with localized amounts up to 6 inches.

* WHERE...The Sandhills, as well as portions of north central, 
  southwest, and the Nebraska Panhandle. 

* WHEN...From 4 PM CDT /3 PM MDT/ this afternoon to 9 AM CDT /8 
  AM MDT/ Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Expect 
  reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ004-006-008-022>025-035-036-100115-
/O.CON.KLBF.WW.Y.0012.181009T2100Z-181010T1400Z/
Sheridan-Keya Paha-Brown-Garden-Grant-Hooker-Thomas-Arthur-
McPherson-
Including the cities of Gordon, Rushville, Springview, Ainsworth,
Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, Arthur, 
Tryon, and Ringgold
1213 PM CDT Tue Oct 9 2018 /1113 AM MDT Tue Oct 9 2018/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 4 PM CDT /3 PM
MDT/ THIS AFTERNOON TO 9 AM CDT /8 AM MDT/ WEDNESDAY...

* WHAT...Snow, possibly heavy at times. Total snow accumulations 
  of 2 to 4 inches, with localized amounts up to 6 inches.

* WHERE...The Sandhills, as well as portions of north central, 
  southwest, and the Nebraska Panhandle. 

* WHEN...From 4 PM CDT /3 PM MDT/ this afternoon to 9 AM CDT /8 
  AM MDT/ Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Expect 
  reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Taylor
3 follow-up statements
946 
WWUS43 KLBF 091859
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
159 PM CDT Tue Oct 9 2018

...SNOW EXPECTED TONIGHT...

NEZ005-094-101200-
/O.CON.KLBF.WS.W.0006.181009T2100Z-181010T1400Z/
Eastern Cherry-Western Cherry-
Including the cities of Valentine, Cody, Eli, Merriman, 
and Kilgore
159 PM CDT Tue Oct 9 2018 /1259 PM MDT Tue Oct 9 2018/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM
MDT/ WEDNESDAY...

* WHAT...Snow, possibly heavy at times. Total snow accumulations
  of 6 to 8 inches. 

* WHERE...Eastern Cherry and Western Cherry Counties.

* WHEN...Now through 9 AM CDT /8 AM MDT/ Wednesday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. 
  Expect significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible. The latest
road conditions for the state you are calling from can be
obtained by calling 5 1 1.

&&

$$

NEZ004-006-008-009-022>026-035>037-056>059-069-070-101200-
/O.CON.KLBF.WW.Y.0012.181009T2100Z-181010T1400Z/
Sheridan-Keya Paha-Brown-Rock-Garden-Grant-Hooker-Thomas-Blaine-
Arthur-McPherson-Logan-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-
Including the cities of Gordon, Rushville, Springview, Ainsworth,
Bassett, Rose, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, 
Halsey, Dunning, Purdum, Brewster, Arthur, Tryon, Ringgold, 
Stapleton, Chappell, Big Springs, Ogallala, Paxton, Grant, 
North Platte, Champion, Enders, Imperial, Wauneta, 
and Hayes Center
159 PM CDT Tue Oct 9 2018 /1259 PM MDT Tue Oct 9 2018/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM
MDT/ WEDNESDAY...

* WHAT...Snow, possibly heavy at times. Total snow accumulations 
  of 2 to 4 inches, with localized amounts up to 6 inches.

* WHERE...The Sandhills, as well as portions of north central, 
  southwest, and the Nebraska Panhandle. 

* WHEN...Now through 9 AM CDT /8 AM MDT/ Wednesday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Expect 
  reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Taylor
962 
WWUS43 KLBF 100814
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
314 AM CDT Wed Oct 10 2018

...LIGHT SNOW ENDING ACROSS SOUTHWESTERN NEBRASKA...

NEZ022-056>059-069-070-100915-
/O.CAN.KLBF.WW.Y.0012.000000T0000Z-181010T1400Z/
Garden-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-
Including the cities of Oshkosh, Lewellen, Chappell, Big Springs,
Ogallala, Paxton, Grant, North Platte, Champion, Enders, 
Imperial, Wauneta, and Hayes Center
314 AM CDT Wed Oct 10 2018 /214 AM MDT Wed Oct 10 2018/

...WINTER WEATHER ADVISORY IS CANCELLED...

Light snow will end across southwestern Nebraska with little or no
additional accumulations expected. 

$$

NEZ005-094-101400-
/O.CON.KLBF.WS.W.0006.000000T0000Z-181010T1400Z/
Eastern Cherry-Western Cherry-
Including the cities of Valentine, Cody, Eli, Merriman, 
and Kilgore
314 AM CDT Wed Oct 10 2018 /214 AM MDT Wed Oct 10 2018/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM
MDT/ THIS MORNING...

* WHAT...Snow. Additional snow accumulations of up to 2 inches 
  are expected.

* WHERE...Eastern Cherry and Western Cherry Counties.

* WHEN...Until 9 AM CDT /8 AM MDT/ this morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions,
  including during the morning commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning means significant amounts of snow, sleet
and ice will make travel very hazardous or impossible. The latest
road conditions for the state you are calling from can be
obtained by calling 5 1 1.

&&

$$

NEZ004-006-008-009-023>026-035>037-101400-
/O.CON.KLBF.WW.Y.0012.000000T0000Z-181010T1400Z/
Sheridan-Keya Paha-Brown-Rock-Grant-Hooker-Thomas-Blaine-Arthur-
McPherson-Logan-
Including the cities of Gordon, Rushville, Springview, Ainsworth,
Bassett, Rose, Hyannis, Mullen, Thedford, Halsey, Dunning, 
Purdum, Brewster, Arthur, Tryon, Ringgold, and Stapleton
314 AM CDT Wed Oct 10 2018 /214 AM MDT Wed Oct 10 2018/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT /8 AM
MDT/ THIS MORNING...

* WHAT...Snow. Additional snow accumulations of up to an inch are
  expected.

* WHERE...Portions of north central, panhandle and west central 
  Nebraska.

* WHEN...Until 9 AM CDT /8 AM MDT/ this morning.

* ADDITIONAL DETAILS...Plan on slippery road conditions, 
  including during the morning commute. Expect reduced 
  visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory means that periods of snow, sleet or
freezing rain will cause travel difficulties. Expect slippery
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CLB
997 
WWUS43 KLBF 101401
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
901 AM CDT Wed Oct 10 2018

...Snow Ending...

NEZ005-094-101515-
/O.EXP.KLBF.WS.W.0006.000000T0000Z-181010T1400Z/
Eastern Cherry-Western Cherry-
Including the cities of Valentine, Cody, Eli, Merriman, 
and Kilgore
901 AM CDT Wed Oct 10 2018 /801 AM MDT Wed Oct 10 2018/

...WINTER STORM WARNING HAS EXPIRED...

Any lingering light snow will end this morning. 

$$

NEZ004-006-008-009-023>026-035>037-101515-
/O.EXP.KLBF.WW.Y.0012.000000T0000Z-181010T1400Z/
Sheridan-Keya Paha-Brown-Rock-Grant-Hooker-Thomas-Blaine-Arthur-
McPherson-Logan-
Including the cities of Gordon, Rushville, Springview, Ainsworth,
Bassett, Rose, Hyannis, Mullen, Thedford, Halsey, Dunning, 
Purdum, Brewster, Arthur, Tryon, Ringgold, and Stapleton
901 AM CDT Wed Oct 10 2018 /801 AM MDT Wed Oct 10 2018/

...WINTER WEATHER ADVISORY HAS EXPIRED...

Any lingering light snow will end this morning.

$$

Taylor

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this winter storm warning went out at Oct 9, 6:01 AM MDT, 5 hours 12 minutes earlier.

Area forecast discussion, Oct 9, 6:01 AM MDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
701 AM CDT Tue Oct 9 2018

.SYNOPSIS...
Issued at 314 AM CDT Tue Oct 9 2018

H5 analysis from earlier this evening had high pressure
located off the coast of the Mid Atlantic states and a second high
pressure noted around 1500 miles west of the nrn California coast.
Between these two features, a broad trough of low pressure extended
from southern Canada through the four corners, into northwestern
Mexico. East of the trough, embedded shortwaves were noted and
extended from New Mexico into eastern Colorado. Satellite imagery
overnight indicated a nice area of thunderstorms extending from the
Big Bend of Texas, north into the Texas Panhandle. Other showers
were present from southwestern Kansas into southeastern Nebraska.
Across western and north central Nebraska overnight, skies were
cloudy with some patchy drizzle. Temperatures ranged from the middle
30s across the northwestern forecast area, to the middle 40s in the
eastern forecast area.

&&

.SHORT TERM...(Today and tonight)
Issued at 314 AM CDT Tue Oct 9 2018

Precipitation chances and snowfall
potential tonight are the main forecast challenges this forecast
period. For today: The shortwave, responsible for showers and
thunderstorms over west Texas currently, will migrate north into
western Kansas this morning. Showers will lift north into southern
and southeastern portions of the forecast area this morning,
spreading north and northwest into the afternoon hours. By late this
afternoon, the main shortwave will lift into western Kansas with
precipitation encompassing most of the forecast area. The shortwave
trough will track through the forecast area tonight, with
precipitation ending in the southern and central forecast area by 12z
Wednesday. As for precipitation type, cross sections taken across
the central and northwestern sandhills indicate a nice area of
enhanced lift extending from Valentine to Imperial late this
afternoon and this evening. Thermal profiles indicate temperatures
cold enough for snow late this afternoon into the evening hours
along and west of a line from Imperial, to Tryon to Ainsworth.
Additionally, the forecast cross sections indicate some possible
convective enhancement from far swrn into north central Nebraska
this evening which would favor a quick burst of snow. Utilizing a
blend of QPF from national guidance and the GFS soln, yielded a
swath of 1 to 3 inches of snow from Imperial to Valentine tonight.
The NAM12 soln seemed too high on its qpf forecast upon
initialization and was disregarded for this fcst. Even utilizing the
fcst qpf from the GFS soln would yield snowfall amounts in the 2 to
6 inch range. Given the warm ground conditions (measured soil temps
in the upper 40s) in these areas, settled on the 1 to 3 inch range
for snow accums. That being said, will leave the inherited winter
weather advisory in effect for the western sandhills and portions of
north central Nebraska, mainly for snow accums of 2 to 3 inches.
Will word fcst locally up to 4 inches to allow for any moderate to
briefly heavy snow band, which may develop.

.LONG TERM...(Wednesday through Monday)
Issued at 314 AM CDT Tue Oct 9 2018

Drier and quieter weather returns on Wednesday as high pressure
starts to build into the region. The exception will be where a few
lingering rain or snow showers are possible across the extreme
northern counties. All rain chances will move out of the region by
Wednesday afternoon with cloudy skies prevailing. There is a low
chance of some patchy frost across much of the forecast area on
Wednesday night as temperatures drop to near or below freezing.
However, have refrained from adding it to the forecast at this
issuance as clouds will help to limit frost development. Will need
to reevaluate frost development at the next forecast issuance.

High pressure will fully engross the region by Thursday keeping dry
conditions around. The next chance of precipitation arrives on
Thursday night. Current thinking is that precipitation will remain
all rain south of a line from Ogallala to O'Neill. North of this
line, a brief change over to snow is possible with minimal snow
accumulations.

Precipitation moves out of the region by Friday morning as high
pressure builds back into the area. Dry weather will continue
through Saturday before the next chance of rain/snow arrives
Saturday night. Accumulations are uncertain at this time as
confidence in the track and development of this system is low.

Temperatures will gradually rise from the mid 30s and low 40s on
Wednesday into the low 50s by Saturday. Colder temperatures return
on Sunday after the cold front passage. Expect highs only in the
upper 30s to low 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 701 AM CDT Tue Oct 9 2018

For the KLBF terminal: Expect ceilings below 1000 FT AGL with
light rain developing after 14z. Rain will continue into the early
evening hours and may mix with snow briefly from 02z to 06z
Wednesday. Visibilities will be in the 4 to 6 mile range when rain
is falling, and 2 to 4 mile range when snow is falling. Ceilings
will begin to improve late tonight with MVFR ceilings expected
after 06z Wednesday. For the KVTN terminal: Expect ceilings under
1000 FT AGL over the next 24 hours. Light rain will be possible
later this morning with snow possible this evening. Visibilities
will range from 2 to 4 miles today and 1 to 3 miles tonight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 PM CDT /3 PM MDT/ this afternoon
to 9 AM CDT /8 AM MDT/ Wednesday for NEZ004>006-008-022>025-035-
036-094.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Kulik
AVIATION...Buttler
Hazardous weather outlook, Oct 9, 2:24 AM MDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
324 AM CDT Tue Oct 9 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-100830-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
324 AM CDT Tue Oct 9 2018 /224 AM MDT Tue Oct 9 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Winter Weather Advisory goes in effect Tuesday afternoon through
Wednesday morning across portions of the northern forecast area.
See the latest winter weather product for more information.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

Nearby

Winter Storm Warnings in Nebraska, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.